Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On unknotting numbers and four-dimensional clasp numbers of links

Author: Tomomi Kawamura
Journal: Proc. Amer. Math. Soc. 130 (2002), 243-252
MSC (2000): Primary 57M25
Published electronically: May 7, 2001
MathSciNet review: 1855642
Full-text PDF

Abstract | References | Similar Articles | Additional Information


In this paper, we estimate the unknotting number and the four-dimensional clasp number of a link, considering the greatest euler characteristic for an oriented two-manifold in the four-ball bounded by the link. Combining with a result due to Rudolph, we prove that an inequality stronger than the Bennequin unknotting inequality actually holds for any link diagram. As an application we show the equality conjectured by Boileau and Weber for a closed positive braid diagram.

References [Enhancements On Off] (What's this?)

  • 1. D. Auckly, Surgery, knots, and the Seiberg-Witten equations, Lectures for the 1995 TGRCIW, preprint.
  • 2. D. Bennequin, Entrelacement et équations de Pfaff, Astérisque 107-108 (1983), 87-161. MR 86e:58070
  • 3. M. Boileau and C. Weber, Le problème de J. Milnor sur le nombre gordien des n\oeuds algébriques, Enseign. Math. 30 (1984), 173-222. MR 86c:57004
  • 4. R. Gompf, Smooth concordance of topologically slice knots, Topology 25 (1986), 353-373. MR 87i:57004
  • 5. T. Kawamura, The unknotting numbers of $10_{139}$ and $10_{152}$ are 4, Osaka J. Math. 35 (1998), 539-546. MR 99k:57018
  • 6. -, Lower bounds for the unknotting numbers of the knots obtained from certain links, Knots in Hellas '98: Proc. of the International Conference on Knot Theory and Its Ramifications (C. Gordon, et al., eds.), Ser. Knots Everything 24, World Sci. Publ., Singapore, 2000, 203-207.
  • 7. P. Kronheimer and T. Mrowka, Gauge theory for embedded surfaces, I, Topology 32 (1993), 773-826. MR 94k:57048
  • 8. -, Gauge theory for embedded surfaces, II, Topology 34 (1995), 37-97. MR 96b:57038
  • 9. -, The genus of embedded surfaces in the projective plane, Math. Res. Lett. 1 (1994), 797-808. MR 96a:57073
  • 10. J. Milnor, Singular points of complex hypersurfaces, Ann. of Math. Studies 61 (1968), Princeton Univ. Press. MR 39:969
  • 11. K. Miyazaki and A. Yasuhara, Generalized #-unknotting operations, J. Math. Soc. Japan 49 (1997), 107-123. MR 97i:57007
  • 12. J. Morgan, Z. Szabó and C. Taubes, A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture, J. Differential Geom. 44 (1996), 706-788. MR 97m:57052
  • 13. H. Murakami and A. Yasuhara, Four-genus and four-dimensional clasp number of a knot, Proc. Amer. Math. Soc. 128 (2000), 3693-3699. MR 2001b:57020
  • 14. T. Nakamura, Four-genus and unknotting number of positive knots and links, Osaka J. Math 37 (2000), 441-452. MR 2001e:57005
  • 15. L. Rudolph, Algebraic functions and closed braids, Topology 22 (1983), 191-201. MR 84e:57012
  • 16. -, Quasipositivity as an obstruction to sliceness, Bull. Amer. Math. Soc. 29 (1993), 51-59. MR 94d:57028
  • 17. -, Quasipositive plumbing (Constructions of quasipositive knots and links, V), Proc. Amer. Math. Soc. 126 (1998), 257-267. MR 98h:57024
  • 18. -, Positive links are strongly quasipositive, Geometry and Topology Monographs 2 (1999): Proc. of the Kirbyfest, 555-562. MR 2000j:57015
  • 19. T. Shibuya, Some relations among various numerical invariants for links, Osaka J. Math. 11 (1974), 313-322. MR 50:5779
  • 20. A. Stoimenow, Positive knots, closed braids and the Jones polynomial, preprint (1999).
  • 21. T. Tanaka, Unknotting numbers of quasipositive knots, Topology Appl. 88 (1998), 239-246. MR 99g:57014
  • 22. P. Vogel, Representation of links by braids: A new algorithm, Comment. Math. Helv. 65 (1990), 104-113. MR 90k:57013
  • 23. S. Yamada, The minimal number of Seifert circles equals the braid index of a link, Invent. Math. 89 (1987), 347-356. MR 88f:57015

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25

Additional Information

Tomomi Kawamura
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba Meguro-ku, Tokyo 153-8914, Japan

Keywords: Unknotting number, 4-dimensional clasp number, Bennequin unknotting inequality
Received by editor(s): October 4, 1999
Received by editor(s) in revised form: May 12, 2000
Published electronically: May 7, 2001
Additional Notes: The author was partially supported by JSPS Research Fellowships for Young Scientists
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society